ravdeep

SSRI's and sexual side effects

18 posts in this topic

I have this notion that all SSRI's will cause irreparable sexual side effects. This has prevented me to giving these meds an honest shot for helping me. I would love to hear from people who have taken these for a long time and didnt experience such side effects.

Share this post


Link to post
Share on other sites

I experienced mild side effects on older SSRI'S but it went away when I went off them.  Cipralex (Lexapro ) seems ok for me.

Share this post


Link to post
Share on other sites

None of the SSRIs I tried worked out for me, as far as anxiety and depression relief........I tried all of them except Celexa and Lexapro.

All the ones I tried (Prozac, Luvox, Zoloft, and Paxil), caused sexual side effects while I was on them, but the side effects went away once I was off the med.....I had no permanent side effects after I discontinued the drug.

If I remember correctly, Paxil was the worst offender for me,  but once I was off it, I was back to normal sexually.......No irreversible effects here.

Edited by CrazyRedhead

Share this post


Link to post
Share on other sites

I experienced sexual side effects on both SSRIs that I tried and they went away immediately after I stopped the drugs.  Also they did get somewhat better with time to the point where I could function sexually.

Share this post


Link to post
Share on other sites

thanks for sharing your experiences guys..its really helpful. 

Share this post


Link to post
Share on other sites

I'm on remeron and don't notice anything different even after 3 years of being on it. 

Share this post


Link to post
Share on other sites

I'm moving this to the Side Effects board.

Share this post


Link to post
Share on other sites

I've had a lot of sexual side effects from the SSRIs that havent improved going down on the dosage...I've had my sex drive go up, down, flatline....wouldn't be totally fair to blame Effexor for all of this, but I know for certain it's a big factor.  When I went from 75mg to 150mg I went completely numb for a week.

Honestly, if it's a concern I would definitely suggest you look for an alternative treatment that's not known to cause it...

Share this post


Link to post
Share on other sites

Prozac made it impossible. Paxil was next worst. Now I'm on Cymbalta, and it's maybe half as bad as Paxil at worst. But Aside from Prozac, the others are OK. It just takes longer. Some people will be very happy, while others won't even bother with you because it's too much effort. 

Share this post


Link to post
Share on other sites

I believe I have reduced libido from ADs, but I still have some and can function. I certainly don't have inorgasmia, rather the opposite problem. I can get erections, too.

Share this post


Link to post
Share on other sites

Most noticeable sexual side effects on Lexapro and Prozac. Currently trialing Trintellix myself to see if it makes a difference.

Share this post


Link to post
Share on other sites

The worst sexual side effects I've ever experienced, believe it or not, was with an SNRI, which was Effexor XR. It was like, I could nooooooot get off to save my life. It was maybe once every other week when I was able to get off, and when I did, it was weak and short, not worth the effort, so when I've been on Effexor, I pretty much abstained from any sexual activities.

Other than Effexor, Lexapro and Zoloft gave me the worst sexual side effects. Lexapro made me have delayed ejaculation, which was really... erm.... strange... I won't get into details. Zoloft was a lot like Effexor, but just not nearly to the severity of Effexor, and it eventually diminished and disappeared, whereas with Effexor, the side effect never attenuated.

Prozac is similar to Effexor and Zoloft, but nowhere near to the same severity. I can definitely still function with it.

I've never taken Celexa or Paxil, so I can't say anything about those.

The SNRIs Cymbalta and Fetzima I had no problems with, and Pristiq actually made me randomly orgasm out of nowhere... It was very... bizarre...

None of these meds kept me from getting erections, even spontaneously. It was just that I wasn't able to do anything with them when I got them... lol.

There're several meds that can help with SSRI/SNRI-induced sexual dysfunction. If you're interested, I can list them.

Share this post


Link to post
Share on other sites

I am female and while on the first generation of antidepressants I couldn't get njoy sex.

 

presently I go on and off Zoloft depending on the episode. If I want to enjoy sex I have to go 3 days off of it before I can respond.

Share this post


Link to post
Share on other sites

Posted (edited)

On 6/23/2017 at 5:00 PM, mikl_pls said:

Lexapro made me have delayed ejaculation

I am with you on that, even tho I am not a man, and don't have delayed ejaculation:P... but Lexapro .. I could not cum at allllllll, and secondly it was hard to get wet. What's interesting is.. when I stopped it cold turkey.. I went manic and couldn't stop masturbating until it hurt. Meds are weird. 

Edited by KnickNak

Share this post


Link to post
Share on other sites

It seems like all the drugs I've taken over the years have had a negative impact on my sex drive.

Effexor boosted my libido at higher dosages but ruined everything else...ED

It's the worst of choices...

Share this post


Link to post
Share on other sites
On 6/23/2017 at 4:00 PM, mikl_pls said:

 

There're several meds that can help with SSRI/SNRI-induced sexual dysfunction. If you're interested, I can list them.

Yes, let's start listing them.

OTC would be best first.

I've had to go back up on Effexor to 150mg which has helped, but the sexual side effects are the worst...

I know Wellbutrin has been mentioned and the PDE-5s like Viagara can help.

I feel like Antidepressants just = no sex drive for me and there's nothing I can do to stop it.

Share this post


Link to post
Share on other sites

Posted (edited)

Cyproheptadine. 

Quote

we describe seven patients in whom iatrogenic sexual dysfunction induced by SRIs was treated with cyproheptadine, a 5HT-2 antagonist with antihistaminergic and adrenolytic properties. Seven obsessive-compulsive male patients, aged 29-54 years, who developed sexual dysfunction following treatment with SRIs (fluoxetine, fluvoxamine, and clomipramine) were instructed to take cyproheptadine (4-12 mg) 1-2 h before commencing sexual activity. Five of the seven patients displayed improvement in sexual function, although the improvement was transitory in two.

https://www.ncbi.nlm.nih.gov/pubmed/8665544

https://www.google.com/search?q=Cyproheptadine+ssri&oq=Cyproheptadine+ssri&aqs=chrome..69i57.5879j0j8&sourceid=chrome&ie=UTF-8

Edited by notloki
citation

Share this post


Link to post
Share on other sites

Of all the medications - and the associatedsexual side effects, for me, mood itself always remained firmly in control of both desire (or lack of it) AND ability (or lack of it). 

That being said, I don't think I experienced any sexual side effects that I could pin directly on any medication. 

Depression is the world's most effective chastity belt. Manic episodes are like holding a prepaid debit card - with an unlimited balance - while standing in the lobby of a brothel. Mixed episodes are a frustrating mix of intense mental wanting, while not being able to physically satisfy that same craving. 

If medication had any influence, for me, it was no match for the prevailing mood. The inconsistency of it all sure makes intimate relationships difficult! Looking at that from the prospective of any potential partner, that is a lot to expect of anybody in terms of 'understanding'. 

I am currently not in a relationship. And, certainly not looking for one. I am enjoying a chapter of my life free of that extra layer of pressure and anxiety.

Medications can certainly suck. I hate to hear how some of them can so drastically affect one element of life, while dramatically helping In other ways. It's an impossible balancing act, or needless compromise, in place of where only consistency should be.

 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now